This case involves a 52-year-old HIV positive male patient who initially refused antiretroviral therapy. When his viral load climbed up to near 30,000, he was prescribed a particular medication, however the pharmacist who filled his prescription accidentally dispensed a different medicine, and the patient proceeded to take the incorrect medication for over a year. His viral load initially went down, but the number gradually climbed back to near 1,000. The patient was questioned as to his compliance with the treatment. The patient insisted that he had kept up with his treatment and a resistance test was subsequently conducted. The results indicated that the patient had developed resistance to most antivirals. Upon further investigation, it was discovered that the pharmacy had been dispensing the wrong medication. An infectious disease expert was sought to opine on how this error affected the patient’s outcome and his resistance to other antiretrovirals.
Question(s) For Expert Witness
- 1. How often do you treat patients like the one described?
- 2. What are the differences in Complera vs Truvada? How can the Truvada influence drug resistance in this patient?
Expert Witness Response E-070114
I am the director of the clinical-therapeutics program at an Ivy League university’s center for AIDS Research. I have been caring for patients with HIV infection since 1987. I am a recognized international expert in HIV medicine and I lecture on HIV treatment frequently. HIV treatment generally requires the administration of a 3-drug antiretroviral combination. The fact that this patient only got 2 drugs was the reason that he experienced virologic failure (failure to achieve or maintain suppression of HIV replication), and the reason his virus is now resistant. Tenofovir and Emtricitabine are among the preferred nucleoside reverse transcriptase inhibitors and are key components to many HIV treatment regimens. This patient no longer has the opportunity to use these drugs because the virus has developed resistance. He has other treatment options, but they are not as simple or convenient to take as combinations that include these two drugs and may be associated with an increased risk of toxicity.